Alert archive / Iowa / River Flood Watches in 2018

River Flood Watch 4, NWS Des Moines, IA

May 3, 2018Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood watch at May 3, 2018, 9:30 PM CDT for Black Hawk County, Iowa. It took effect at May 5, 2018, 8:12 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
May 3, 2018, 9:30 PM CDT (02:30 UTC)
In effect from
May 5, 2018, 8:12 PM CDT
Expired
May 8, 2018, 8:30 PM CDT
In force
3 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 13.68 ft at May 6, 2018, 5:00 PM CDT.

actionminormoderate10152005/0405/0505/0605/0705/0805/0905/10
Action stage
8.5 ft
Minor stage
13 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at May 3, 6:54 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 3, 6:54 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 653 PM CDT Thu May 3 2018

Main concern is convection with strong winds and lower cigs/vsby.
Looks like the main area will be east of KDSM by 05-06z and KOTM
by 06-08z. Back edge and lobe of rainfall may affect KFOD through
06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA
at times through 05z with -SHRA/-TSRA remainder of convection.
Conditions quiet down aft 12-14z most areas with NW flow and VFR
conditions for the remainder of the period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Local storm report, May 3, 7:50 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          5 S PRAIRIE CITY        41.52N 93.23W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            SPOTTER RELAYED CONFIRMATION OF TORNADO
            STILL ON THE GROUND, SUSPECTED MOVING SE.

&&
Local storm report, May 3, 7:59 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     FUNNEL CLOUD     3 ESE PRAIRIE CITY      41.59N 93.17W
05/03/2018                   JASPER             IA   EMERGENCY MNGR

&&

BSS
Local storm report, May 3, 8:03 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          4 NE SWAN               41.50N 93.24W
05/03/2018                   MARION             IA   TRAINED SPOTTER

            TREES DOWN IN THE AREA.

&&
Local storm report, May 3, 8:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     COLLINS                 41.91N 93.31W
05/03/2018  E60 MPH          STORY              IA   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
            AND HEAVY RAINFALL. DITCHES ARE FULL.

&&

FAB
Local storm report, May 3, 8:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 ENE LAKE RED ROCK     41.42N 93.06W
05/03/2018                   MARION             IA   AMATEUR RADIO

&&

REV
Special weather statement, May 3, 9:11 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
911 PM CDT THU MAY 3 2018

IAZ039-050-040315-
Black Hawk IA-Tama IA-
911 PM CDT THU MAY 3 2018

...STRONG WIND GUSTS POSSIBLE...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reinbeck to 7 miles east of Tama. Movement
was northeast at 30 mph.

Winds up to 40 mph will be possible with these storms along with
torrential rainfall.

Locations impacted include...
Jesup, La Porte City, Traer, Dysart, Washburn, Gilbertville, Clutier,
Vining and Clark State Park.

LAT...LON 4230 9230 4202 9230 4197 9245 4228 9257
      4253 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0210Z 244DEG 26KT 4228 9255 4198 9243

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:25 PM CDTTornado WarningDMXJasper, Marion, Polk, Warren35 min
May 3, 7:36 PM CDTTornado WarningDMXMarion, Warren24 min
May 3, 7:45 PM CDTTornado Warning Tornado observedDMXJasper, Marion30 min
May 3, 7:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story55 min
May 3, 7:54 PM CDTTornado WarningDMXMarion36 min
May 3, 8:23 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama52 min
May 3, 8:28 PM CDTTornado WarningDMXMarshall, Tama22 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 3, 9:11 PM CDTSpecial Weather StatementDMXBlack Hawk64 min
May 3, 9:26 PM CDTRiver Flood WarningDMXBlack Hawk6 days
May 3, 9:30 PM CDTRiver Flood WatchDMXWright37 hr
May 3, 9:30 PM CDTRiver Flood WatchDMXPolk13 hr
May 3, 9:30 PM CDTRiver Flood WarningDMXWebster6 days
May 4, 12:33 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer27 min
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler70 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk72 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler66 hr

Nearby

River Flood Watches in Iowa, 2018Every river flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.